Alert archive / Arkansas / Flash Flood Warnings in 2009
Flash Flood Warning 35, NWS Shreveport, LA
NWS Shreveport, LA issued this flash flood warning at May 12, 2009, 3:20 PM CDT for Hempstead County, Howard County, Nevada County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2009, 3:20 PM CDT (20:20 UTC)
- Expired
- May 12, 2009, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hempstead County, AR, Howard County, AR, Nevada County, AR
The radar
The Little Rock radar (KLZK), 157 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 3:30 PM CDT | FLASH FLOOD | Nashville, AR | EXTENSIVE FLOODING CONTINUED ACROSS THE CITY OF NASHVILLE...WITH MANY STREETS STILL CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 23 J/kg
- Mixed-layer CIN
- -496 J/kg
- Mixed-layer LCL
- 515 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KSHV 122020
FFWSHV
ARC057-061-099-122315-
/O.NEW.KSHV.FF.W.0035.090512T2020Z-090512T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT TUE MAY 12 2009
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
THIS INCLUDES THE CITY OF HOPE...
SOUTHEASTERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
THIS INCLUDES THE CITIES OF...NASHVILLE...MINERAL SPRINGS...
NEVADA COUNTY IN SOUTHWEST ARKANSAS...
THIS INCLUDES THE CITY OF PRESCOTT...
* UNTIL 615 PM CDT
* AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS MOVING TO THE EAST AROUND 30 MPH OVER AN
AREA THAT HAS HAD HEAVY RAIN FROM PREVIOUS STORMS WITH FLASH
FLOODING OVER THE WARNED AREA. ADDITIONAL RAINFALL OF ONE HALF TO
ONE INCH WILL PRODUCE FLOODING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
&&
LAT...LON 3400 9366 3397 9361 3395 9351 3397 9349
3394 9332 3385 9328 3382 9313 3378 9309
3346 9310 3353 9371 3392 9404 3404 9391
$$
061 follow-up statement
000
WGUS74 KSHV 122246
FFSSHV
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
546 PM CDT TUE MAY 12 2009
ARC057-061-099-122315-
/O.CON.KSHV.FF.W.0035.000000T0000Z-090512T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NEVADA AR-HEMPSTEAD AR-HOWARD AR-
546 PM CDT TUE MAY 12 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
HOWARD...HEMPSTEAD AND NEVADA COUNTIES...
AT 538 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED HIGH WATER
OVER ROADS IN PARTS OF HOWARD AND HEMPSTEAD COUNTIES IN AND AROUND
NASHVILLE ARKANSAS. RAINFALL ACROSS THE WARNED AREA HAS ENDED BUT
WATER RUNOFF CONTINUED TO RESULT IN FLOODING.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NASHVILLE...MINERAL SPRINGS...MCCASKILL...OZAN...AND BLEVINS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3400 9366 3397 9361 3395 9351 3397 9349
3394 9332 3385 9328 3382 9313 3378 9309
3346 9310 3353 9371 3392 9404 3404 9391
$$
06What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 3:01 PM CDT, 19 minutes earlier.
Area forecast discussion, May 12, 3:01 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
301 PM CDT TUE MAY 12 2009
.DISCUSSION...
PERSISTENT CLUSTER OF TSTMS DUMPING HEAVY RAIN ACROSS MUCH OF SW ARK...
WHERE ADDITIONAL RAIN CERTAINLY NOT NEEDED. EXTENDED FLASH FLOOD
WATCH UNTIL 9 PM...AS SE MOTION OF THIS CLUSTER MAY BRING IT TO SOUTHERN
PORTIONS OF ORIGINAL FLOOD WATCH. ALTHOUGH WARM FRONT HAS RACED
NORTH OF DFW THIS AFTN...AND MOVED NORTH OF INTERSTATE 20 CORRIDOR
NE TX...REMAINS NEAR THE INTERSTATE OVER NORTH LA. SOUTHWARD
MOVING OUTFLOW BOUNDARIES OVER SW AR...WILL LIKELY HINDER
NORTHWARD MOVEMENT OF FRONT THIS EVE. DAYTIME HIGHS ACROSS SE
OK...AND MUCH OF SW AR....REMAINED IN LOWER 60S...THUS EXPECT NEAR
STEADY TEMPS MOST OF NIGHT ACROSS THESE AREAS. ALSO WILL ADD FOG
OVERNIGHT...AS SATURATED GROUNDS AND ONLY ONE OR TWO DEGREE TEMP
AND DEWPOINT SPREADS. VERY LITTLE CONVECTION ON WARM SIDE OF
FRONT...AND EXPECT THE SAME AS ENTIRE AREA IN WARM SECTOR WED.
TEMPS REACH UPPER 80S AREAWIDE. MODELS SUGGEST FRONTAL BOUNDARY TO
OSCILLATE BACK TOWARDS SOUTHERN PLAINS THURSDAY...PLACED CHANCE
POPS FOR AFTN UP NORTH...AND PUT AFTN TEMP A FEW DEGREES BELOW
GUIDANCE WITH UPPER LVL MOISTURE BLOCKING SOME HEATING. LOWER POPS
TO ISOLATED ONCE AGAIN FRIDAY...THEN FINALLY BOUNDARY ARRIVES ONCE
AGAIN AS FULL FLEDGE FRONT AROUND SAT NIGHT WITH UPPER LVL PATTERN
CHANCING TO RIDGING TO WEST AND TROFFING TO EAST...INCREASING NW
FLOW ALOFT./VII/
&&
.AVIATION...
CONVECTIVE COMPLEX OVER SE OKLAHOMA AND WEST ARKANSAS DRIFTING EAST
AND EXPECTED TO CONTINUE THROUGH SUNSET. AREAS TO THE IMMEDIATE
SOUTH OF THIS AREA OF SHOWERS AND THUNDERSTORMS EXPERIENCING MOSTLY
MVFR CONDITIONS. SURFACE GRADIENT IS INCREASING WINDS OVER SOUTHEAST
TEXAS AND CEILINGS AND VISIBILITIES ARE IMPROVING RAPIDLY OVER THOSE
AREAS. EXPECT VFR CONDITIONS BY SUNSET SOUTH OF A TYLER TO LONGVIEW
TO MARSHALL LINE. LOOK FOR MVFR/IFR CEILINGS TO RETURN ONCE AGAIN
LATE TONIGHT AFTER MIDNIGHT MOST OF ARKLATEX. OUTLOOK... WEDNESDAY
BECOMING VFR BY MID DAY AND CONTINUING THROUGH THE EVENING HOURS.
/01/
.PRELIMINARY POINT TEMPS/POPS...
SHV 68 89 70 86 68 / 20 10 10 20 20
MLU 67 88 69 87 67 / 30 10 10 20 20
DEQ 61 87 68 84 65 / 50 20 30 40 20
TXK 64 87 69 85 67 / 50 20 30 30 20
ELD 65 88 69 85 67 / 50 10 20 30 20
TYR 69 88 69 86 68 / 20 10 10 20 20
GGG 69 88 70 87 67 / 20 10 10 20 20
LFK 70 89 69 87 68 / 20 10 10 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ004-006.
OK...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...FLASH FLOOD WATCH UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097.
&&Hazardous weather outlook, May 12, 12:00 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT TUE MAY 12 2009 ARZ050-051-059>061-070>073-LAZ004-006-OKZ077-TXZ096-097-131100- BOWIE-CLAIBORNE-COLUMBIA-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER- MCCURTAIN-MILLER-NEVADA-RED RIVER TX-SEVIER-UNION AR-UNION LA- 1200 PM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH ARKANSAS... EXTREME NORTHCENTRAL LOUISIANA...SOUTHEAST OKLAHOMA AND EXTREME NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY MOVING SOUTHEASTWARD...ALONG A NORTHWARD LIFTING SURFACE WARM FRONT...SOUTH OF I-20 AT THIS TIME. SIGNIFICANT THUNDERSTORM DEVELOPMENT MAY OCCUR POTENTIALLY BRINGING MORE AREAS OF HEAVY RAINFALL DURING THE AFTERNOON. FLASH FLOODING WILL BE THE MOST SIGNIFICANT THREAT WITH AN ADDITIONAL ONE TO THREE INCHES OF RAINFALL POSSIBLE OVER ALREADY RAIN SOAKED AREAS...THE MAIN THREAT OF FLOODING WILL OCCUR ACROSS PORTIONS OF NORTHERN MCCURTAIN COUNTY...AND ADJACENT PORTIONS OF SOUTHWEST ARKANSAS...MAINLY ALONG AND NORTH OF HIGHWAY 7. HOWEVER...SEVERE WEATHER DOES NOT APPEAR TO BE A SIGNIFICANT THREAT THIS AFTERNOON OR EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA DURING THE WEEKEND. ALTHOUGH EXCESSIVE RAINFALL IS NOT EXPECTED... SOME RUNOFF IS POSSIBLE DURING BRIEFER PERIODS OF HEAVY RAIN AS THE GROUND MAY STILL REMAIN MOIST. SO...ALTHOUGH NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...TRENDS WILL BE MONITORED AS THE WEEKEND APPROACHES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR TONIGHT. HOWEVER...EMERGENCY MANAGERS WILL NEED TO MONITOR FLOODING POTENTIAL IF HEAVY RAINFALL MOVE INTO THEIR AREAS. LAZ001>003-005-010>014-017>022-TXZ108>112-124>126-136>138-149>153- 165>167-131100- ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-DE SOTO- FRANKLIN-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN-MARION-MORRIS- NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK-SABINE LA- SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-TITUS-UPSHUR-WEBSTER-WINN-WOOD- 1200 PM CDT TUE MAY 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH LOUISIANA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE REGION TODAY MOVING SOUTHEASTWARD...ALONG A NORTHWARD LIFTING SURFACE WARM FRONT...SOUTH OF I-20 AT THIS TIME. ALTHOUGH BRIEF HEAVY RAINFALL MAY OCCUR...THIS FRONT WILL MOVE NORTH OF THE AREA QUICKLY ENOUGH TO PREVENT PERIODS OF PROLONGED HEAVY RAINFALL. NEITHER FLOODING NOR SEVERE WEATHER APPEAR TO BE A SIGNIFICANT THREAT THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE AREA DURING THE WEEKEND. ALTHOUGH NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...TRENDS WILL BE MONITORED AS THE WEEKEND APPROACHES. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS NOT ANTICIPATED FOR THIS AFTERNOON OR TONIGHT. VII
In the hours before
Local storm report, May 12, 2:12 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
212 PM CDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM FLASH FLOOD BROKEN BOW 34.03N 94.74W
05/12/2009 MCCURTAIN OK LAW ENFORCEMENT
WIDESPREAD FLOODING CONTINUES ACROSS THE COUNTY.
0208 PM FLASH FLOOD DE QUEEN 34.04N 94.34W
05/12/2009 SEVIER AR LAW ENFORCEMENT
WIDESPREAD FLOODING CONTINUES ACROSS THE COUNTY.
0211 PM FLASH FLOOD PRESCOTT 33.80N 93.39W
05/12/2009 NEVADA AR LAW ENFORCEMENT
EXTENSIVE FLOODING CONTINUES ACROSS THE COUNTY.
&&
12Local storm report, May 12, 3:10 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 PM CDT TUE MAY 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM FLASH FLOOD NASHVILLE 33.94N 93.85W
05/12/2009 HOWARD AR BROADCAST MEDIA
RADIO STATION REPORTS EXTENSIVE STREET FLOODING WITH MANY
STREETS NOW CLOSED.
&&
LKThe office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 11:53 AM CDT | Flash Flood Warning | SHV | Howard, Sevier | 3 hr |
| May 12, 1:19 PM CDT | Flash Flood Warning | SHV | Hempstead, Howard, Nevada | 4 hr |
| May 12, 1:32 PM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Howard, Sevier | 35 min |
| May 12, 1:47 PM CDT | Severe Thunderstorm Warning | SHV | Hempstead, Howard, Nevada | 58 min |
Nearby
Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.